-- Make sure you test the INR Quik-Stick machines before you buy....I am one of the unlucky folks that the machine does not work on. Something with the Lupus factors in my blood throw the thing into "error" mode. So I am still making those regular visits to the lab.
I am on 10mg daily Warfarin due to a stroke about 5 months ago. Neurologist told me no riding until I come off the Warfarin. My stroke was caused by a vertebral artery clot, and he said folks with this type of stroke are usually off the Warfarin in about 6 months, so we will see how the tests look next month.
Good thing about Warfarin is they can reverse it with a Vitamin K injection in case of serious injury/bleeding.
My two cents on the helmet issue--if you are going to risk a brain bleed why even bother with Coumadin/warfarin? Either puts you at higher risk for a fatal incident. And he does NOT want a TBI. Trust me--I had a massive stroke right before my 30th birthday. Went from training horses to complete paralysis--not a fun journey. I was INCREDIBLY lucky and regained movement--just started riding again--with side walkers and a horse leader.
I am on anticoagulants for life--Lovenox til there is a better option. How you deal with them is a personal choice (riding or not riding)--plus everyone's response to them is different--some people become super sensitive to injury, some show less effects. Even if they have to combine blood thinners (which is the plan if I have another clotting episode on anticoagulants--had a kidney die from a blood clot on warfarin), I will keep riding--just a personal choice--for me, the benefits outweigh the risks.
HOWEVER, that being said, not taking precautions is just stupid--not dying or having to relearn to feed yourself is definitely worth an hour of inconvenience (i.e., wearing a helmet)! and for the record, before the stroke, I was really bad about wearing a helmet.
Also, my parents already had to sit at my bedside while I was all but comatose, listening to my doctors tell them that I was going to die--no need to put those you love through experiences like that if you can avoid it.
Sorry if any of that came across harsh or rude--i didn't mean to be, but it's something I feel very strongly about!
Best of luck getting through to him! (He might get more reasonable as he comes to terms with not being invincible--at first, it's a hard thing to deal with psychologically--SO not an excuse, but hope for you!)
Five years ago I was on Lovenox injections 1X a day for 6 months due to a blood clot in my upper thigh. Probably a result of chemo drugs. My Doctor let the choice about riding be mine although she did go into great detail about the risks of bleeding.
I did continue to ride while on Lovenox but no jumping and I rode an elderly ( very elderly) horse. I did ride out in the woods but never alone while I was on the drug. I've been an advocate of helmets for a long time but I was more safety aware. No sneakers, only used paddock boots. I'm sorry to say I have reverted to my bad habit of riding with sneakers.
It was a compromise. I couldn't do what I wanted to do and I didn't ride more that 2-3 times a week but at least I was outside and still involved with horses. It almost becomes a quality of life issue.